Will I lose my hair because of my treatment?

Hair loss occurs with some, but not all, chemotherapy drugs. The amount of hair loss varies from a slight thinning to complete baldness and affects the scalp, eyelashes and eyebrows, legs, armpits, and pubic area. Hair loss will typically begin two or three weeks after your first treatment. The amount of hair that you lose will depend on the type of chemotherapy drug you are taking. Hair typically begins to grow back approximately 2-3 weeks after treatment is finished. The hair may grow back differently than it was before treatment. For example color or texture (curly or straight) may be different. Remember that hair loss associated with chemotherapy is temporary and the hair WILL grow back.

In the meantime, here are a few tips to help you cope with the loss:

  • You may wish to cut your hair before it starts falling out. The experience of losing the hair is sometimes worse than dealing with it once it’s gone. If you expect to lose all or a lot of your hair, cutting it first may be easier to cope with.
  • Plan ahead; shop for a wig before your hair is gone, especially if you wish to match your natural color. Or, take this opportunity to try something different.
  • Try hats or head scarves; these are good alternatives or a compliment to a wig.
  • Remember to cover your head or use sunscreen on your scalp. Skin that has been covered with hair may be particularly sensitive to UV rays of the sun.
  • Ask your insurance company if they cover the cost of the wig.
  • Treat your new hair gently once it grows back. Avoid chemicals, bleach, peroxide, or colors.